Hail, St. Croix
- When
- July 22, 1:25 PM CST to 1:30 PM CST
- Where
- St. Croix County, 0.85 mi SW of Glenwood City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.060, -92.180
A subltle shortwave trough within northwest flow moved across the region and provided enought lift for scattered afternoon thunderstorms. There was sufficient MLCAPE (1500 J/kg) and Effective Shear (30kts) for some stronger updrafts that produced severe hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A subltle shortwave trough within northwest flow moved across the region and provided enought lift for scattered afternoon thunderstorms. There was sufficient MLCAPE (1500 J/kg) and Effective Shear (30kts) for some stronger updrafts that produced severe hail and damaging wind gusts. Overall these storms were relatively short lived and died off once the outflow undercut the updraft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 22, 11:27 AM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1227 PM CDT Sat Jul 22 2023 .DISCUSSION...(Today through Friday) Issued at 315 AM CDT Sat Jul 22 2023 KEY MESSAGES: - Today, high confidence in scattered afternoon thunderstorms along a weak surface trough. Widespread severe weather is not anticipated, but some stronger storms could produce gusty winds and hail. - Confidence continues to increase in a dangerous heatwave developing by the middle of next week. Today and tonight...There is high confidence that showers and thunderstorms will develop later today as a weak upper level shortwave moves overhead and provides enough lift for scattered convection. Storms should start to develop around lunch time, and then increase in coverage into the late afternoon, before diminishing and moving southeast out of the area this evening. These storms will be scattered and moving pretty quickly, so some locations won't see any rain, and those that do will likely see less than a half inch. HiRes guidance does show the potential for a few lucky folks to get over an inch, but those amounts will be few and far between. SPC has maintained its marginal risk of severe weather, so expect mainly pulse storms but a few could maintain an updraft long enough to produce some gusty winds or hail. At this point it still looks like a lower-end set up, meaning hail less than or equal to 1 inch and winds less than or equal to 60 mph. The main takeaway is not everyone will see rain, and a few severe weather reports are possible. Saturday through Friday...No significant changes from the previous forecast. Hot, summerlike weather remains on tap for the middle of next week. The exact values continues to vary from model run to model run, and there is still a concern that thunderstorm complexes could impact the daily temperature either directly with precipitation, or indirectly with cloud cover. Wednesday and Thursday continue to be the warmest days, with most locations having afternoon highs in the mid 90s, while a few spots could make a run at 100 degrees. Depending on sky cover, the wet bulb globe temperature will be in the mid to upper 80s, which is quite high for the Upper Midwest. This means that folks who are active outdoors will need to take extra precaution to not overexert themselves. For now, continued with the blended guidance. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1226 PM CDT Sat Jul 22 2023 Cluster of TS over northwest WI continues to track southeast midday. It should bypass RNH, but could build into EAU during the next couple hours. Otherwise, additional scattered showers and storms should develop during the early afternoon, peaking in coverage mid to late afternoon across eastern MN and western WI. Light winds and clearing skies to follow tonight. KMSP...TS is possible any time this afternoon, but the current satellite trends of benign CU suggest the best TEMPO window will be mid to late afternoon. /OUTLOOK FOR KMSP/ SUN...VFR. Wind NW 5-10 kts. MON...VFR. Wind S 10-15 kts. TUE...VFR. Wind SE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...Borghoff
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 332 AM CDT Sat Jul 22 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 230845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 332 AM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon. Though the threat for severe weather is low, one or two storms capable of producing large hail or strong wind gusts will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The possibility of a dangerous heat wave next week continues to increase, with several days of highs in the 90s expected, with max heat indices by the middle of next week near 100 degrees. Wednesday and Thursday appear to be the hottest days. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is unlikely, but may be needed this afternoon and evening. jrb
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
202 PM CDT Sat Jul 22 2023
WIZ023-025-221945-
St. Croix WI-Dunn WI-
202 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern Dunn
and northeastern St. Croix Counties through 245 PM CDT...
At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood City, or 21 miles northwest of Menomonie, moving southeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Glenwood City around 215 PM CDT.
Boyceville around 225 PM CDT.
Knapp and Wheeler around 230 PM CDT.
Menomonie around 245 PM CDT.
Other locations impacted by this storm include Cedar Falls, Downing,
Hersey, Emerald, Tainter Lake, Wilson, Forest, Connorsville and
Cylon.
This includes Interstate 94 in Wisconsin between mile markers 28 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4482 9211 4514 9241 4521 9221 4521 9203
4495 9178
TIME...MOT...LOC 1902Z 320DEG 24KT 4513 9220
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BorghoffSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Sat Jul 22 2023
MNZ051-059>061-221945-
Anoka MN-Hennepin MN-Sherburne MN-Wright MN-
211 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern
Hennepin, east central Wright, northwestern Anoka and eastern
Sherburne Counties through 245 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, or 17 miles northeast of Buffalo, moving southeast at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Francis around 220 PM CDT.
Elk River around 225 PM CDT.
Other locations in the path of this storm include Albertville,
Andover, Ramsey, Anoka, St. Michael and Otsego.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 198 and 205.
U.S. Highway 10 in Minnesota between mile markers 204 and 217.
U.S. Highway 169 between mile markers 159 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4546 9380 4550 9367 4528 9328 4512 9368
TIME...MOT...LOC 1911Z 323DEG 20KT 4540 9368
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHThe Minneapolis radar (KMPX), 112 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
3 hail. Local standard time, as filed.
Hail coated the ground after just 2 minutes, and ended at 347 PM CDT. Largest hail was golf ball size.
End of hail after falling for ten minutes. Largest stone was 1.75 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103337, 1103338, 1103339.